Behavioral Problems with Pulmicort Respules?

Jamie - posted on 10/13/2009 ( 16 moms have responded )

10

26

0

I was wondering if anyone else has seen problems in their childs behavior when using these. My son Braydin has been on it for a week now once before bedtime and he has been whiny and irritable, wont listen as well, acting out, and just being a monster lol. Its not like him to act this way and Im not sure if its due to him getting older or due to the medicine seeing as he is only 1 yr and 3 months old.

MOST HELPFUL POSTS

Jessica - posted on 11/01/2009

17

21

3

My son has been using Pulmicort off and on since he was 2 and he is 6 now. We absolutely see behavior changes after the first few days of starting. After every doctor telling me I was crazy, I finally went to our pharmacist. After all...they are the ones that understand the side effects of drugs better than the doctors. She explained to me that some children have bad reactions to being on Pulmicort in combination with other medicines such as Zyrtec. And in addition to that he was using Albuterol and Flonase (which even though its subtle, is still a steriod medicine). She also explained that no matter what doctors think, the Pulmicort will stay in the body for weeks after stopping so you sometimes do not see immediate changes. I reccommend talking to your pharmacist about the different medicines and get their opinion. Unfortunately, its the only medicine that will keep them breathing them when they (our asthmatics ) have their breathing problems. Good luck, I know it can be hard :-}

Katie - posted on 02/02/2010

2

8

0

My son was placed on Pulmicort when he was a year old. In winter months I was told to give it to him before bedtime, every evening. As soon as he got symptoms of an illness I was to give it to him 2x per day. I noticed after 2wks of using Pulmicort 1x/day that he was very irritable, his GI motility slowed to where he was not having many bowel movements, with a distended abdomen. He also has a puffy "moonface." I decided to stop the nightly treatments because of this. The symptoms went away. I now will only give Pulmicort when I notice him getting a cold, such as a runny nose (being sick is his trigger). I also use albuterol when he is sick. I have not had any side effects when using Pulmicort on an acute basis. His asthma is well controlled and we haven't needed to use an oral meds, or visit the dr in a while. He has mild-severe asthma (classified by his Dr.) I would speak to his doctor about the symptoms you have been noticing. Good luck!

Kimberly - posted on 01/20/2010

4

0

0

YES! We tried both Pulmicort and Flovent with disastrous results. I thought I was going to need a child psychologist. Luckily we have gotten him off by using a chiropractor and supplements ... email me if you're interested in how: kimberly.becker@gmail.com.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

16 Comments

View replies by

Nancy - posted on 04/14/2010

5

12

0

I was warned the doctor put my son on the pulmicort that he will get hyper for a little while after taking it. I had to start giving him the pulmicort 2 hours prior to bed time so the instant hypernewss would wear off before he tried to lay down. You have to remember that it is a steroid type medicine and you will notice that his heart rate will go up. If he is laying down flat he feels that and he is probably scared. I was told I could get him a pillow that is in an allergenic free pillow case and prop him up a little to take that pressure off. He was diagnosed at 1 year 2 months with asthma. Just check with your doctor about the pillow.

Laura - posted on 04/14/2010

17

0

2

My 2 yr old and her half brother and sister have all been on pulmicort, the only behavior change in then is it makes them sleepy, which works greet when I give it before bed, but in the morning, the sleepiness turns to irritability

Rachel - posted on 03/02/2010

6

10

0

I have an almost three year old with sever Asthma, and he was on Pulmicort, and we didn't really notice a difference in him at...even in his Asthma. So he doesn't take it anymore. But if Braydin is taking Albuterol regularly, here's a hint. The only reason we found this out is because my little guy was in the throes of a serious Asthma attack and the hospital was giving him an Albuterol treatment every ten minutes, and it was literally making him crazy. He was out of his mind. At about 2:00Am I refused to let them give him anymore Albuterol. They weren't happy about it, but they switched him over to Xopenx 1.75 and you wouldn't believe the difference. Xopenex is the sister drug to Albuterol. It doesn't have the side effects and it works (at least in my opinion) much faster. So it just might be worth mentioning to the ped if your child reacts strongly to Albuterol.

Nicole - posted on 02/23/2010

4

3

0

My son is on Pulmicort at bedtime too,I have not noticed any unusual behavior,but I would defiantly talk to your doctor. Maybe its a sign of some sort of allergic reaction or it's just to much for his little body. i wish you the best of luck.

Cherie - posted on 01/30/2010

1

6

0

My son has been on pulmicort for a little over a year. The doses were 1 vial am and 1vial in the pm. I noticed that we could not get him to sleep when he took the pm dosage. I talked to his asthma doctor about it and she said just give him the am dosage and since the change things have been great.

Michelle - posted on 01/30/2010

13

65

1

I thought this inhaler was taken of the market. Jessica was on it but they took her of it in August 2009. Its been stopped because its not CFC free and the side effects it has on children. Jessica is now on Clenil and she is alot better.

Teresa - posted on 01/28/2010

3

12

0

My son is on Pulmicort twice a day and I've never noticed any behavioral issues. He's been on Pulmicort for the past 5 years.

Sheryl - posted on 01/26/2010

83

12

8

My 6 moth old started taking it till he was 2 and we always had behavior issues. He is 3 now and is on symbicort and we have been orapred and hospital free for 9 months woohoo!
he had to take 1mg 2x a day just to stay out of the hospital so I was happy to find a better med.

Leah - posted on 01/21/2010

7

13

0

My son has been on pulmicort since he was 2. He is now 5. If it has been a while since he has had to have a treatment he is hyper. You can see it start to happen about half way through the breathing treatment. Having to use pulmicort and albuterol myself, I can tell you it makes me very nervous and shaky. I get a little irritable because I can't stop feeling that way. For us it always helped to give him an activity using his hands during a treatment and after.

Good luck

Sheilla - posted on 01/15/2010

13

18

1

My son is almost 3 now and has been using Pulmicort since he was 1. Once he started that medicine he became so hyper ( I mean a little hyper is normal after all he is a boy) and just out of control. I did the same and talked to my pharmacist and he told me Pulmicort contains some type of steroid that alters behavior and he recommended using it only 1/2 the time and then trying to reduce the dosage (unless his asthma acted up and really needed it) Albuterol is necessary to control the asthma, but from what I have been told (please dont quote me...I could be wrong) but Pulmicort is used to prevent the symptoms. Behavior does change as they get older, but talk to your doctor if you are really concerned. :)

Alice - posted on 01/08/2010

1

3

0

My son has been on pulmicort since he was 4mths old and now is yyrs of age. The pulmicort isn't the one that's the problem its the albuterol and ipratropium mixed. that is the two I have a problem with he goes off the walls. It is probaly his age you are going to see a major change as your son gets older. I have been told its a male thing.

Jacque - posted on 11/01/2009

10

7

0

My son has been on pulmicort is he was 17 months old. I never noticed a difference in behavior. It may just be him getting older, I have read and noticed that the closer they get to the half years (1 1/2, 2 1/2. . .) is worse then at 1, 2, 3 . . .

Chelle - posted on 10/14/2009

322

47

78

My son has been on pulmicort since he was about 10 months. We've never seen any issues with his behavior. Granted Albuterol typically makes you feel jittery and gives kids like a boost of energy, my son will have his treatment right before bed and goes to sleep like nothing.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms